Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 20, NWS Green Bay, WI

June 29, 2020Waushara County, Winnebago County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 29, 2020, 2:48 PM CDT for Waushara County, Winnebago County, Wisconsin. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2020, 2:48 PM CDT (19:48 UTC)
Expired
Jun 29, 2020, 3:13 PM CDT
In force
25 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Waushara County, WI, Winnebago County, WI

The radar

The Green Bay radar (KGRB), 84 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

134 
WUUS53 KGRB 291948
SVRGRB
WIC137-139-292045-
/O.NEW.KGRB.SV.W.0020.200629T1948Z-200629T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
248 PM CDT Mon Jun 29 2020

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  West central Winnebago County in east central Wisconsin...
  Eastern Waushara County in central Wisconsin...

* Until 345 PM CDT.

* At 248 PM CDT, a severe thunderstorm was located near Redgranite,
  or 7 miles northwest of Berlin, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Lake Poygan around 345 PM CDT.

Other locations impacted by this severe thunderstorm include
Saxeville, Winneconne, Silver Lake, Lohrville, Mount Morris, Pine
River, Auroraville, Poy Sippi, Tustin and Metz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4398 8910 4408 8928 4425 8905 4424 8889
      4412 8870 4398 8888
TIME...MOT...LOC 1948Z 221DEG 9KT 4406 8904 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Kurimski
2 follow-up statements
623 
WWUS53 KGRB 292007
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
307 PM CDT Mon Jun 29 2020

WIC137-139-292045-
/O.CON.KGRB.SV.W.0020.000000T0000Z-200629T2045Z/
Winnebago WI-Waushara WI-
307 PM CDT Mon Jun 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR WEST CENTRAL WINNEBAGO AND NORTHEASTERN WAUSHARA COUNTIES...

At 307 PM CDT, a severe thunderstorm was located near Redgranite, or
9 miles north of Berlin, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Lake Poygan around 350 PM CDT.

Other locations impacted by this severe thunderstorm include
Saxeville, Winneconne, Mount Morris, Pine River, Poy Sippi, Tustin,
Metz, West Bloomfield and Borth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4407 8904 4412 8923 4425 8905 4424 8889
      4412 8870 4403 8881
TIME...MOT...LOC 2007Z 221DEG 9KT 4410 8900 

HAIL...1.00IN
WIND...60MPH
 
$$

Kurimski
356 
WWUS53 KGRB 292013
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
313 PM CDT Mon Jun 29 2020

WIC137-139-292023-
/O.CAN.KGRB.SV.W.0020.000000T0000Z-200629T2045Z/
Winnebago WI-Waushara WI-
313 PM CDT Mon Jun 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WINNEBAGO AND
NORTHEASTERN WAUSHARA COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4407 8904 4412 8923 4425 8905 4424 8889
      4412 8870 4403 8881
TIME...MOT...LOC 2011Z 221DEG 9KT 4411 8899 

$$

Kurimski

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:42 PM CDT, 6 minutes earlier.

Area forecast discussion, Jun 29, 2:42 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
242 PM CDT Mon Jun 29 2020

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Tuesday
Issued at 242 PM CDT Mon Jun 29 2020

The latest RAP analysis and satellite/radar imagery show weak
shortwave energy/mcv activity lifting to the northeast over the
northern Mississippi Valley and western Great Lakes region early
this afternoon. Ascent associated with these shortwaves combined
with increasing instability and mid-level lapse rates of 6.5 to
7.0 C/km have contributed to scattered thunderstorms across the
region. One area of storms diminished across northeast Wisconsin
early this afternoon. Other clusters of storms are developing
along a warm front over southern Wisconsin to southern
Minnesota. Strong instability (3k-4k j/kg) exists south of the
warm front, while southerly flow is attempting to push advect this
instability northward into central and east-central WI. Although
the general trend is for storms to weaken as they move north, not
out of the question that strong storms could move into areas
south of Hwy 29 later this afternoon into early this evening.
Forecast concerns revolve around adding details to thunderstorm
trends over the next 24 hours.

Tonight...Getting a handle on convective details has been
challenging going into the forecast for tonight. Most convection
allowing models have the most prolific rainfall across northern
Wisconsin, along the southern periphery of shortwave/mcv activity.
However, given the instability over southern WI and potential for
further destabilization this afternoon, think there is potential
for strong storms and an isolated severe storm to move into
central and east-central WI late this afternoon into early this
evening. PWATs approaching 2 inches would also support potential
for heavy rainfall, particularly since storm movement will be
relatively slow. Large hail and strong, gusty winds in wet
microbursts will be the primary threats. As instability wanes this
evening, thunderstorms over central WI should diminish as well.
Otherwise, it will be a warm and muggy night with lows ranging
from middle to upper 60s.

Tuesday...Guidance generally shows shortwave energy lifting north
of the region. But a warm and humid airmass will continue to surge
into the region otherwise. Southeast flow will provide some
cooling to eastern WI. But away from the Bay and Lake, mixed-layer
capes of 1500-2000 j/kg are expected to develop with the heat of
the day. Given the low convective temps, could see isolated to
scattered storms develop in the afternoon. Weak shear under 15 kts
will keep any severe risk low, but cannot rule out a strong pulse
storm. Highs ranging from the middle to upper 80s.

.LONG TERM...Tuesday Night Through Monday
Issued at 242 PM CDT Mon Jun 29 2020

A warm humid airmass will be in place throughout the extended
period as daytime highs range from the middle 80s into the lower
90s. In addition, dew points will generally be in the 60s to near
70 at times, causing humid conditions on top of the hot
temperatures. Overnight there will not be much relief as overnight
lows only fall into the 60s, with some locations only falling to
around 70.

An omega blocking pattern will transition to a more zonal flow as
a large scale ridge develops across the southern plains and
stretches out over the western Great Lakes region. There will be
the chance for showers and thunderstorms at times through Thursday
as several shortwaves spin off the main low situated across the
high Plains. Any thunderstorms that form during this period could
produce heavy rainfall given the high PWAT values and abundant low
level moisture with the high dew points. Widespread severe weather
is not expected, however pulse-type severe cannot be ruled out if
enough instability can build up, especially during the afternoon
hours.

As the aforementioned ridge becomes entrenched across the western
Great Lakes late in the week and into the early part of the
weekend, a dry period is forecast across the region. Active
weather is then forecast to return for the second half of the
weekend into early next week as the ridge flattens a bit and
several shortwaves ride north along the periphery of the ridge.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1239 PM CDT Mon Jun 29 2020

Scattered showers and storms will continue to impact
northeast Wisconsin for the next 1-2 hours. Locally gusty winds to
40 mph and visibilities below 1 mile will be possible in the
strongest storms. Additional storms are possible over north-
central and central Wisconsin later this afternoon into this
evening, but coverage/timing is very questionable. Most guidance
suggest higher probabilities of lower cigs/vsbys in rain will
occur north of Merrill and Antigo. Confidence will remain low,
however, as the higher resolution models have not handled the
thunderstorm activity well today.

Conditions look relatively quiet tomorrow, but could see isolated,
scattered showers/storms develop away from the Bay and Lake with
the heat of the day. Coverage looks considerably less than today.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....MPC
LONG TERM......Kurimski
AVIATION.......MPC
Hazardous weather outlook, Jun 29, 4:27 AM CDT, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
427 AM CDT Mon Jun 29 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-301100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
427 AM CDT Mon Jun 29 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today and tonight. Some of the
storms could produce torrential rainfall which could result in
ponding of water on roadways and parking lots and localized
flooding. A few of the storms could also produce isolated strong
wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will continue to be possible at times through
Thursday, especially during the afternoon and evening hours. The
probability of organized severe weather will be low, but heavy
rain is possible with any of the storms.

.SPOTTER INFORMATION STATEMENT...

Formal spotter activation is not expected to be necessary today or
tonight, but spotters are requested to report any flooding, rainfall
totals over an inch, or wind gusts over 30 mph.

LMZ521-522-541>543-301100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
427 AM CDT Mon Jun 29 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms, mainly during the
afternoon and evening hours. Any thunderstorm that develop will
pose a hazard to boaters on the lake and bay. Patchy dense fog
could develop on the lake tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible at times Tuesday through Thursday,
especially during the afternoon and evening hours. Any
thunderstorm that develop will pose a hazard to boaters on the
lake and bay.

Skowronski/Bersch

In the hours before

Special weather statement, Jun 29, 8:51 AM CDT, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Green Bay WI
851 AM CDT Mon Jun 29 2020

WIZ005-010-011-018-019-030-031-035>037-291515-
Waupaca WI-Shawano WI-Langlade WI-Vilas WI-Wood WI-Marathon WI-
Portage WI-Oneida WI-Forest WI-Lincoln WI-
851 AM CDT Mon Jun 29 2020

...THUNDERSTORMS MOVING ACROSS CENTRAL AND NORTH-CENTRAL WISCONSIN
THIS MORNING...

At 850 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Arbor Vitae to Merrill to near Wausau to 13
miles east of Marshfield to near Pittsville. Movement was northeast
at 45 mph.

Wind gusts to around 30 mph, torrential rainfall which may cause
urban street flooding and ponding of water on area highways, and
frequent cloud to ground lightning strikes will be possible with
these storms.

Strong thunderstorms will be near...
  Birch Trails Girl Scout Camp around 850 AM CDT.
  Wausau and Gilbert around 855 AM CDT.
  Stevens Point around 900 AM CDT.
  Rhinelander around 905 AM CDT.
  Mosinee and Harrison around 905 AM CDT.
  Parrish and Dutch Corners around 910 AM CDT.
  Weston around 920 AM CDT.
  Veterans Memorial County Park around 930 AM CDT.
  Bevent and Pearson around 935 AM CDT.

Other locations impacted by these storms include Gagen, Luna-White
Deer Campground, Big Eau Pleine County Park, Ackley Wildlife Area,
Moon, Coddington, Bavaria, Kellner, Deerbrook and Whitcomb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4494 8981 4526 8979 4602 8991 4612 8903
      4568 8882 4424 8918 4426 9017
TIME...MOT...LOC 1345Z 228DEG 39KT 4589 8984 4530 8972 4499 8975 4467
8991 4438 9008

Eckberg
Special weather statement, Jun 29, 10:14 AM CDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1014 AM CDT Mon Jun 29 2020

WIZ011>013-019>021-031-036>038-045-048-073-074-291645-
Waupaca WI-Southern Marinette County WI-Langlade WI-Outagamie WI-
Winnebago WI-Portage WI-Northern Marinette County WI-
Southern Oconto County WI-Shawano WI-Florence WI-
Northern Oconto County WI-Waushara WI-Forest WI-Menominee WI-
1014 AM CDT Mon Jun 29 2020

...THUNDERSTORMS MOVING ACROSS NORTH-CENTRAL WISCONSIN AND
DEVELOPING OVER THE FOX VALLEY THIS MORNING...

At 1010 AM CDT, Doppler radar was tracking thunderstorms along a
line extending from near Crandon to Wautoma.  Movement was east at
25 mph.  Additional storms were also developing over the Fox Valley.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Appleton, Oshkosh, Shawano, Waupaca, Wautoma, Crandon, Menasha, New
London, Kingsford and Clintonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4398 8889 4398 8960 4405 8960 4530 8890
      4607 8893 4599 8867 4602 8853 4592 8810
      4587 8807 4581 8813 4578 8807 4579 8799
      4520 8803 4389 8859 4390 8889
TIME...MOT...LOC 1510Z 273DEG 14KT 4610 8902 4529 8897 4377 8982

MPC
Special weather statement, Jun 29, 11:44 AM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1144 AM CDT Mon Jun 29 2020

WIZ012-013-021-022-031-037>040-045-048>050-073-074-291815-
Calumet WI-Waupaca WI-Southern Marinette County WI-Outagamie WI-
Winnebago WI-Brown WI-Northern Marinette County WI-
Southern Oconto County WI-Shawano WI-Kewaunee WI-Florence WI-
Northern Oconto County WI-Waushara WI-Manitowoc WI-Door WI-
1144 AM CDT Mon Jun 29 2020

......THUNDERSTORMS MOVING ACROSS NORTHEAST WISCONSIN AND THE FOX
VALLEY AT MIDDAY...

At 1141 AM CDT, Doppler radar was tracking thunderstorms along a
line extending from Iron Mountain to Shawano to Oshkosh. Movement
was east at 25 mph.

The strongest storms were located from Shawano to Neenah.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Green Bay, Appleton, Oshkosh, Manitowoc, Marinette, Shawano, Sturgeon
Bay, Kewaunee, Bay Shore Park and Menasha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4390 8769 4390 8889 4398 8889 4398 8914
      4486 8849 4595 8822 4578 8809 4568 8778
      4535 8789 4511 8760 4512 8761 4512 8753
      4481 8783 4463 8793 4494 8745 4521 8742
      4543 8681 4542 8681
TIME...MOT...LOC 1641Z 273DEG 22KT 4592 8800 4495 8820 4388 8867

MPC
Local storm report, Jun 29, 11:56 AM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1156 AM CDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 AM     HEAVY RAIN       ROSE LAWN               44.59N 88.31W
06/29/2020  M1.00 INCH       SHAWANO            WI   TRAINED SPOTTER

&&

ECKBERG
Special weather statement, Jun 29, 2:08 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Green Bay WI
208 PM CDT Mon Jun 29 2020

WIZ038-045-048-292000-
Outagamie WI-Winnebago WI-Waushara WI-
208 PM CDT Mon Jun 29 2020

...SPECIAL WEATHER STATEMENT...

At 208 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Lake Poygan to 6 miles north of
Princeton. Movement was northeast at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Redgranite, Lake Poygan, Napowan Scout Camp, Omro, Dale, Winneconne,
Pine River, Medina, Mount Morris and Spring Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4415 8919 4424 8887 4424 8874 4428 8874
      4433 8857 4407 8865 4398 8892 4398 8925
TIME...MOT...LOC 1908Z 221DEG 10KT 4413 8873 4395 8915

Kurimski

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:07 AM CDTSpecial Weather StatementGRBLincoln, Marathon, Oneida, Wood83 min
Jun 29, 8:51 AM CDTSpecial Weather StatementGRBLanglade, Lincoln, Marathon, Oneida, Portage, Vilas and 1 more84 min
Jun 29, 10:14 AM CDTSpecial Weather StatementGRBFlorence, Forest, Menominee, Oconto, Outagamie, Shawano and 3 more91 min
Jun 29, 11:44 AM CDTSpecial Weather StatementGRBBrown, Calumet, Door, Kewaunee, Manitowoc, Marinette and 3 more91 min
Jun 29, 2:08 PM CDTSpecial Weather StatementGRBWinnebago52 min
Jun 29, 3:23 PM CDTSpecial Weather StatementGRBOutagamie, Winnebago52 min
Jun 29, 4:00 PM CDTSpecial Weather StatementGRBWaushara60 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.